Connect
MJA
MJA

Topical ophthalmic medications: what potential for systemic side effects and interactions with other medications?

Ivan Goldberg, Gregory Moloney and Peter McCluskey
Med J Aust 2008; 189 (7): 356-357.
Published online: 6 October 2008

All topical ophthalmic agents should be considered potentially potent systemically

Many Australians are prescribed topical ophthalmic medications for chronic conditions such as glaucoma, ocular inflammation, infection and allergy. Despite their overall safety, these agents have the potential to cause significant systemic side effects and to have serious interactions with oral medications. In many cases, these effects may go unreported by the patient or misdiagnosed by the medical community. There is a need for improved prescribing practices in both the ophthalmic and general medical communities, with increased awareness of the full range of therapeutic agents being taken by the patient. With the recent passage of legislation allowing optometrists prescribing rights under the Pharmaceutical Benefits Scheme (PBS) (National Health Amendment [Pharmaceutical Benefits] Act 2007 [Cwlth]), it is timely to remind all health care practitioners of the potential hazards of topical ophthalmic medications.

  • Ivan Goldberg1
  • Gregory Moloney2
  • Peter McCluskey3

  • 1 Department of Ophthalmology, University of Sydney and Sydney Eye Hospital, Sydney, NSW.
  • 2 Department of Ophthalmology, Sydney Eye Hospital, Sydney, NSW.
  • 3 Liverpool Hospital, University of New South Wales, Sydney, NSW.

Correspondence: eyegoldberg@gmail.com

Competing interests:

Ivan Goldberg has received educational grants from Alcon, Allergan, and Pfizer; honoraria from Alcon, Allergan, Pfizer, Merck and Ellex; and research support from Alcon, Allergan, Pfizer and Novartis.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.